Challenge of Rechallenge

When to Resume Immunotherapy Following an Immune-Related Adverse Event

Erica C. Nakajima, MD; Evan J. Lipson, MD; Julie R. Brahmer, MD

Disclosures

J Clin Oncol. 2019;37(30):2714-2718. 

In This Article

Abstract and Introduction

Abstract

The Oncology Grand Rounds series is designed to place original reports published in the Journal into clinical context. A case presentation is followed by a description of diagnostic and management challenges, a review of the relevant literature, and a summary of the authors' suggested management approaches. The goal of this series is to help readers better understand how to apply the results of key studies, including those published in Journal of Clinical Oncology, to patients seen in their own clinical practice.

Introduction

Case 1: A 56-year-old man with a 27-pack-year smoking history presented with several weeks of intermittent headaches. Imaging revealed lesions in the brain, right lung, liver, and left adrenal gland. Biopsy of the adrenal mass revealed metastatic non–small-cell lung cancer (NSCLC). He enrolled in a clinical trial and received first-line single-agent nivolumab (anti-programmed cell death protein 1 [PD-1]). He experienced a partial response, including resolution of the adrenal mass. Approximately 5 months after starting nivolumab, he developed grade 2 diarrhea with four to six stools above his daily baseline. Colonoscopy was performed, and biopsies of the colon showed active chronic colitis. He began prednisone 60 mg once per day followed by a prolonged corticosteroid taper. The frequency of loose stools decreased to one to two episodes per day while he was receiving prednisone.

Case 2: A 57-year-old man with stage IV melanoma developed grade 2 diarrhea after receiving four doses of ipilimumab (anti-cytotoxic T-cell lymphocyte 4 [CTLA-4]) that led to stable disease. Colonoscopy revealed patchy areas of mild erythema throughout the colon and two small erosions with exudates at the ileocecal valve. Biopsies of the terminal ileum and colon revealed mucosal ulceration and acutely inflamed granulation tissue, cryptitis, crypt abscesses, and reactive epithelial changes. Staining for cytomegalovirus was negative. He was treated with prednisone 50 mg once per day.

Case 3: A 71-year-old woman presented with metastatic lung adenocarcinoma and received first-line nivolumab. After 2 months, she developed thyroiditis and began levothyroxine. Approximately 6 months into therapy, she developed an acute onset, frontal headache without nausea, vomiting, or other neurologic symptoms. Magnetic resonance imaging scan of the brain showed enlargement of the pituitary gland and infundibulum, concerning for lymphocytic hypophysitis. Serum thyroid-stimulating hormone was undetectable, and adrenocorticotropic hormone, luteinizing hormone, and follicle-stimulating hormone were within normal limits. She began prednisone 60 mg once per day.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....